By Sophie Borland
Last updated at 9:10 AM on 18th January 2011
Research has shown children given penicillin and similar medicines are more at risk from irritable bowel syndrome and Crohn’s disease
Children given antibiotics are twice as likely to develop digestive problems, research shows.
Those prescribed penicillin and similar medicines are more at risk from irritable bowel syndrome (IBS) and Crohn’s disease.
Scientists believe the drugs may encourage harmful bacteria and other organisms to grow in the gut, which trigger the conditions.
A research team looked at 580,000 children over an eight-year period and examined records of their prescriptions and medical history.
The study, published in the journal Gut, showed that children prescribed at least one course of antibiotics by the time they were four were almost twice as likely to have developed IBS.
They were also three and a half times more at risk of Crohn’s disease, an incurable condition which causes abdominal pain, weight loss, nausea and other unpleasant symptoms.
The researchers believe antibiotics destroy ‘good’ bacteria and other tiny organisms known collectively as ‘microflora’ which help protect the gut.
This makes the intestines less tolerant of harmful bacteria, and the person is more susceptible to IBS and similar conditions.
Overall, children aged three or four who had been given antibiotics were 1.84 times more likely to be diagnosed with bowel disease than those never given the drugs.
And the risk of developing the illness increased by 12 per cent every time the medicines were prescribed.
Lead researcher Dr Anders Hviid, from the Statens Serum Institute in Copenhagen, Denmark, said: ‘Antibiotics are among the most beneficial discoveries of modern medicine, and decisions regarding their clinical use should be based on very strong evidence. Our study has demonstrated a link, but we cannot conclude that this link is necessarily causal.
‘It might be that the infections that antibiotics are used for increase the risk, or it might be that a third unknown factor associated with infections or antibiotics increase the risk.
‘If antibiotics do cause IBD, we speculate that the effects of antibiotics on the intestinal microflora might be involved.
‘This could involve the removal of beneficial micro-organisms, providing room for pathogenic types or interference with the immune system located in the bowels.’
Researchers found that children were more likely to be prescribed antibiotics if their mothers were young, or had not been to university.
IBS affects between 10 and 20 per cent of Britons, with women twice as likely to suffer from the condition.
Doctors are not sure exactly what causes it but it is often made worse by stress or eating certain foods such as red meat or dairy.
Dr George Kassianos, a GP in Berkshire and a spokesman for the Royal College of General Practitioners, said: ‘We know already that prescribing antibiotics in the first year of life increases the risk of presenting with asthma in early childhood.
‘This study gives us another warning for slightly older children.
‘We need to be very careful with antibiotic prescribing in children.
‘What’s more, by quoting studies like this, we may find it easier to persuade parents of the need to avoid antibiotics unless absolutely necessary.’